Abstract

A solution is obtained to the inverse diffraction problem for a monochromatic scalar wave field propagated into the half space z>0. It is shown how to determine the field distribution throughout the region 0≤z<z1 from the knowledge of the field distribution in the plane z=z1>0. The solution takes a particularly simple form when the spatial-frequency spectrum of the distribution in the plane z=z1 (or in any other plane z=const>0) is bandlimited to a circle whose radius is equal to the wavenumber of the field. In this case, the solution to the inverse diffraction problem may be expressed in a form strictly similar to that for the direct-propagation problem (exterior boundary-value problem), given by Rayleigh’s diffraction formula of the first kind. A comparison of these two solutions leads to the formulation of a new reciprocity theorem, valid for a wide class of wave fields.

© 1968 Optical Society of America

Full Article  |  PDF Article
OSA Recommended Articles
Generalization of the Angular Spectrum of Plane Waves and the Diffraction Transform*

George C. Sherman and Hans J. Bremermann
J. Opt. Soc. Am. 59(2) 146-156 (1969)

Reciprocity Theorems in Various Theories of Diffraction*

A. Kujawski
J. Opt. Soc. Am. 56(5) 592-595 (1966)

References

You do not have subscription access to this journal. Citation lists with outbound citation links are available to subscribers only. You may subscribe either as an OSA member, or as an authorized user of your institution.

Contact your librarian or system administrator
or
Login to access OSA Member Subscription

Cited By

You do not have subscription access to this journal. Cited by links are available to subscribers only. You may subscribe either as an OSA member, or as an authorized user of your institution.

Contact your librarian or system administrator
or
Login to access OSA Member Subscription

Figures (1)

You do not have subscription access to this journal. Figure files are available to subscribers only. You may subscribe either as an OSA member, or as an authorized user of your institution.

Contact your librarian or system administrator
or
Login to access OSA Member Subscription

Equations (71)

You do not have subscription access to this journal. Equations are available to subscribers only. You may subscribe either as an OSA member, or as an authorized user of your institution.

Contact your librarian or system administrator
or
Login to access OSA Member Subscription